NICE guidelines update : Antidepressant withdrawal symptoms

Published 23rd October 2019

NICE Guidance Update On Withdrawing From Antidepressants

The guidelines on depression in adults have been updated by the National Institute of Health and Care Excellence (NICE). The update details symptoms experienced when withdrawing from antidepressants.

NICE logo antidepressant advice

The old guidance recommended:

1.9.21 Advise people with depression who are taking antidepressants that discontinuation symptoms may occur on stopping, missing doses or, occasionally, on reducing the dose of the drug. Explain that symptoms are usually mild and self-limiting over about 1 week, but can be severe, particularly if the drug is stopped abruptly.

However this has now been expanded upon to include the following recommendations:

1.9.21 Advise people taking antidepressant medication that, before stopping it, they should discuss this with their practitioner.

1.9.22 Advise people taking antidepressant medication that if they stop taking it abruptly, miss doses or do not take a full dose, they may have discontinuation symptoms such as:

• restlessness
• problems sleeping
• unsteadiness
• sweating
• abdominal symptoms
• altered sensations (for example electric shock sensations in the head)
• altered feelings (for example irritability, anxiety or confusion).

Explain that whilst the withdrawal symptoms which arise when stopping or reducing antidepressants can be mild and self-limiting, there is substantial variation in people’s experience, with symptoms lasting much longer (sometimes months or more) and being more severe for some patients.

Smart TMS and Antidepressants

Smart TMS patients won’t experience any changes as a result of the recent NICE update. The withdrawal symptoms experienced when stopping or reducing antidepressants can mimic the withdrawal effect of illegal drugs, as evidenced above. We always advise patients to not change the dosage of their antidepressants whilst receiving treatment with us. This allows us to recognise the impact of the TMS treatment without it being confused with potential withdrawal symptoms. Once you have completed your course of TMS, our team of clinicians advise to stay on your antidepressants for around 6 months. You’ll then be able to follow the advice of your GP or psychiatrist to reduce your dose slowly. This should limit any negative withdrawal symptoms, making it easier for you to successfully stop using the antidepressants.

0345 222 5678